Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online
Ask a Urologist   »  

Have low thyroid. On armour thyroid. Missed dosage resulted in difficulty in passing urine. Frequent urination after restarting medication. Advise

Jul 2016
User rating for this question
Answered by

Practicing since : 1971
Answered : 5175 Questions
Hi, I am low thyroid, and was without my Armour Thyroid medicine from 3/29 - 04/05. The night of 4/4 I woke up with what felt like a full bladder, but I couldn't void. It was horrible. I didn't have any trouble during the daytime, but the problem got progressively worse Friday night and Saturday night. Getting in the shower helped a little. I'm back on my Armour Thyroid as of 4/5 and drinking lots and lots of fluids, but now I have to get up every 1 to 2 hours at night to go to the bathroom. I am happy that I'm able to go, but I'm not getting my sleep. My question is, do I just need to give some more time for the Armour Thyroid meds to get back in my system? I have been back on them for the last seven days. (I don't have any pain when I urinate). I don't know if this is related or not, but I also have absolutely no libido and am very dry in that area.

Thank you,
Posted Fri, 3 May 2013 in Urinary and Bladder Problems
Answered by Dr. P. T. Patil 1 hour later

Thanks for your query.

Based on the facts that you have posted it you have difficulty in passing urine with increase nocturnal frequency.

This is not related to your thyroid medications. Most likely this is likely to be due to either Bladder Outlet Obstruction which is common at the peri menopausal age or due to under activity of Bladder Musculature.

Please get following basic investigations done to help in diagnosis of your problems.
1) Routine Urine Test.
2) Ultrasound Scanning Of abdomen.
3) Uroflowmetry.
4) Urodyanamic study of the bladder to assess Bladder musculature ( Detrusor ) activity.

Please consult qualified Urologist for clinical assessment and further treatment, he/she may also help you to resolve your problem of loss of libido.

Hope I have answered your query. Please feel free to ask if you have any more questions I shall be happy to help you.

Above answer was peer-reviewed by
Follow-up: Have low thyroid. On armour thyroid. Missed dosage resulted in difficulty in passing urine. Frequent urination after restarting medication. Advise 14 hours later

I have the following questions:

1) What caused my urinating problem (couldn't go) to come on so suddenly (literally overnight)?

2) Why don't I have trouble urinating (starting at stream) during the day (as long as I drink plenty of fluids, that is).

3)Why is it worse at night? i.e. feeling the need to go, but having trouble starting a stream?

4) Why are my symptoms improving?; i.e. I was able to have four hours uninterrupted sleep last night and as long as I drink plenty of fluids I am not having as much trouble starting urinating - it's still not normal (low output, low stream) but improving.

5) Do you think chiropractic or acupuncture would help? (I am not in a position to afford a lot of tests at a doctor's office).

6) You mentioned one possibility being that this can be associated with peri-menopause. I'm not currently on hormones, maybe that would be a possible cure for this?

Thank you for your time,


Answered by Dr. P. T. Patil 10 hours later

Thanks for writing again.

You have Bladder outlet obstruction which is a part of process of atrophy of the genital and urinary organs at this age .The reason for it to start suddenly is that it can be triggered by sub clinical UTI.
During day time urine is dilute and urine volume is also more compared to night due to more intake of water and this may be the reason for not having problem in starting the stream.Where as it is concentrated at night and triggers the sensation of urge to pass urine.

Your symptoms are improving because your urine is more dilute and volume of urine has increased due to more consumption of water.

I can not comment about efficacy of chiropractic or Acupuncture in these cases as I have no knowledge or experience of these modalities.

You can modify your voiding pattern by following measures.
1) Keep your intake output chart for two consecutive days and adjust the intake accordingly.
2) Empty your bladder before going to bed.
3) Avoid taking alcohol or beverages and coffee at night.
4) Take anti cholenergic medicines like Oxybutinine or Tolturadine to reduce spasms of the bladder.
5) Take smooth muscle relaxants like Tomsulosin to relax the bladder neck and to improve urine flow.

Consult your family physician to discuss the dose and to get prescriptions of these drugs.

Thanks and Regards.

Above answer was peer-reviewed by
Follow-up: Have low thyroid. On armour thyroid. Missed dosage resulted in difficulty in passing urine. Frequent urination after restarting medication. Advise 22 hours later
That is helpful information. I am improving.
1. When I was pregnant with my first child I was told I had a tipped uterus. Is that something that would have an effect on my experiencing this problem.?.
2. What can I do to prevent this happening again?
3.. Is having intercourse helpful, detrimental or neutral to the atrophy condition?

From what I have read, 40% of women have this problem but usually they have smoked and not given birth vaginally. I have never smoked and have had 3 children naturally. What do you recommend to your patients to keep atrophy at bay?
Thank you,

Answered by Dr. P. T. Patil 24 minutes later
Thanks for writing again.

The tipped Uterus has no relations with these symptoms.

Take simple measures, which I have mentioned in my reply earlier.

You can have sexual activity taking care to use. vaginal estrogen cream for sufficient vaginal lubrication.

Atrophy of genitourinary organs is natures law and applicable to every woman. You cannot prevent it .Use of estrogen vaginal creams is advised to keep the vagina well lubricated and to keep it free from getting atrophic vaginitis.
Thanks and Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor